Withdrawal dyskinesia (dyskinesia is a fluid involuntary, purposeless movement that is often continuous) develops after abrupt discontinuation of the antipsychotic (sometimes also an antidepressant) or drastically lowering the dosage.

It mainly occurs in children (percentages of 8 to 51% have been reported) but can also occur in adults. Sometimes it looks like a chorea. It disappears on its own, usually within a few hours, but can sometimes last longer 1-3.

Publications

  1. Kumar M, Mattison R, Baweja R. Withdrawal-Emergent Dyskinesia After Acute Discontinuation of Risperidone in a Child With Autism Spectrum Disorder. J Clin Psychopharmacol 2018; 38(6): 640-2.
  2.  Lo YC, Peng YC. Amisulpride withdrawal dyskinesia: a case report. Ann Gen Psychiatry 2017; 16: 25.
  3.  Kafantaris V, Hirsch J, Saito E, Bennett N. Treatment of withdrawal dyskinesia. J Am Acad Child Adolesc Psychiatry 2005; 44(11): 1102-3.